North Carolina, 2009

Hail and Damaging Winds in North Carolina, June 3, 2009

June 3, 2009 · NWS RNK · 10 events in 7 counties and zones

A moderately unstable air mass and seasonably strong mid-level shear helped to produce multicellular storms on the afternoon of June 3rd which produced scattered pockets of damaging winds and some penny or larger size hail in the mountains and foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A moderately unstable air mass and seasonably strong mid-level shear helped to produce multicellular storms on the afternoon of June 3rd which produced scattered pockets of damaging winds and some penny or larger size hail in the mountains and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 1:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 3, 1:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUN 3 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY SOUTHWARD INTO THE REGION AND STALL
LATE TONIGHT. LOW PRESSURE WILL MOVE ALONG THE FRONT THURSDAY AND
THURSDAY NIGHT...SLOWLY PULLING THE FRONT SOUTH OF THE REGION BY
FRIDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SVR TSTM WATCH 325 REMAINS IN EFFECT UNTIL 800 PM FOR SOUTHEAST
WEST VIRGINIA AND MUCH OF SOUTHWEST VIRGINIA. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SW VA WEST OF THE BLUE RIDGE...AND
ALSO NORTH OF ROUTE 460 INCLUDING LYH AND BEDFORD. UPDATED ZONES
OUT SOON.

AT 200 PM...SFC FRONT WAS STILL NEAR THE MASON-DIXON LINE AND
ACROSS NRN WV...SRN OHIO. STRONG STORMS HAVE INITIATED ALONG THE
BLUE RIDGE IN NW NC AND FAR SW VA...AND ARE MOVING OFF INTO THE
FOOTHILLS/PIEDMONT. MORE ORGANIZED STORMS WILL BE MOVING INTO THE
MTNS FROM THE WEST...AS SOME MULTICELL CLUSTERS ARE ALREADY GOING.
SFC INSTABILITY ACROSS THE CWA IS MODE ATE TO HIGH. SHEAR IS STILL
FAIRLY MARGINAL...BUT WILL GET BETTER TOWARD EVENING. WE EXPECT
MULTICELL CLUSTERS OF STRONG TO SEVERE STORMS TO CONTINUE INTO THE
EVENING. WITH THE FRONT SLOWLY MOVING INTO THE CWA OVERNIGHT...WE
DECIDED IT WAS BEST TO ISSUE A FLASH FLOOD WATCH AS WELL. REPEAT
CELLS WITH HEAVY RAIN WILL BE LIKELY AS THEY MOVE ALONG PARALLEL
TO THE FLOW AHEAD OF THE FRONT. FFG IS LOW ENOUGH THAT FLASH
FLOODING MAY BECOME MORE THAN JUST SMALL LOCALIZED AREAS.

WILL BE A MILD AND HUMID NIGHT WITH DEWPOINTS WELL UP INTO THE 60S.
HAVE KEPT LOWS MAINLY IN THE LOWER TO MID 60S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
WITH THE SFC FNT PROGGED TO BE ACROSS THE CWA BY THU MORNING...AND
MORE WAVES OF SHOWERS/POSS TSTMS MOVING ALONG THE FRONT...WE KEEP
THE FLASH FLOOD WATCH GOING THROUGH 400 PM. MODELS ARE ACTUALLY
INDICATING THAT THE FRONT WILL STILL BE ACROSS THE SOUTHERN
SECTIONS OF THE CWA NEAR THE NC/VA BORDER THU NIGHT...WITH ONE
LAST STRONG WAVE MOVING ALONG THE FRONT...THE WATCH MAY NEED TO BE
EXTENDED PAST 400 PM THU AT SOME POINT. WILL HAVE LIKELY TO
CATEGORICAL POPS THU AND THU NIGHT ACROSS THE CWA. HOWEVER...THE
FRONT MAY BE FAR ENOUGH SOUTH THAT THE HEAVIER RAINS WILL BE SOUTH
OF THE WATCH. HIGH TEMPS THU WILL BE MUCH COOLER WITH NO SUN AND
PERIODS OF PRECIP. HAVE KEPT HIGHS IN THE UPPER 60S TO LOWER
70S...EXCEPT FOR SOUTHSIDE VA AND THE NW PIEDMONT OF NC...WHICH
WILL BE NEAR OR JUST SOUTH OF THE FRONT AND MAY SEE A LITTLE SUN.

FRIDAY...THE SFC FRONT SHOULD BE SOUTH OF THE CWA...BUT SFC LOW
PRESSURES MOVING ALONG THE FRONT WILL LIKELY KEEP SOME RAIN ACROSS
AT LEAST THE SOUTHEAST CWA. HAVE KEPT LIKELY POPS EAST OF THE BLUE
RIDGE. WITH ALL OF THE CWA NORTH OF THE FRONT...LOTS OF
CLOUDS...NORTHEAST SFC WINDS...AND LIKELY PRECIP...HAVE KEPT HIGH
TEMPS QUITE COOL FRIDAY. HIGH S GENERALLY IN THE MID 60S TO AROUND
70. BY FRIDAY NIGHT...A STRONGER SFC LOW WILL BE EXITING THE
COAST...PULLING THE FRONT AND THE PRECIP SHIELD SOUTH AND EAST OF
THE CWA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE MOVE SOUTHEAST ACROSS THE REGION ON SATURDAY
AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH. MOISTURE SHOULD BE
LIMITED...KEPT A SLIGHT CHC OF SHOWERS AND TSTMS MAINLY IN FOR THE
MTNS. WITH MORE SUNSHINE SATURDAY...RAISED HIGHS TEMPERATURES
INTO THE MID 70S IN THE NORTHWEST TO THE MID 80S IN THE PIEDMONT.

ON SUNDAY...THE RIDGE OVER THE SOUTHERN U.S. BUILDS AS A STRONG
SHORT WAVE AND ASSOCIATED SFC LOW PRESSURE TRACKS NEWD ACROSS THE
MIDWEST. THIS PLACES OUR REGION INTO A WARM ADVECTION PATTERN. THERE
MAY BE SOME ISOLATED TO SCT CONVECTION WITH BEST CHANCE ACROSS THE
HIGHER TERRAIN. HIGH TEMPERATURES ON SUNDAY WILL BE NEAR
NORMAL...WITH READINGS FROM THE UPPER 70S IN THE WEST TO THE MID 80S
IN THE SOUTHEAST. FOLLOWED HPCGUIDE WITH POPS FOR SUNDAY.

FOR MONDAY...THE SFC FRONT ASSOCIATED WITH THE MIDWEST SYSTEM
TRACKING NEWD WILL APPROACH FROM THE NORTHWEST. BECAUSE OUR
FORECAST AREA WILL BE IN THE WARM SECTOR...THERE WILL BE A GOOD
CHC OF AFT/EVE TSTMS.

A COLD FRONT SWEEPS EAST ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT. PLAYED HIGHS TUESDAY A LITTLE COOLER FROM THE MID 70S IN
SOUTHEAST WEST VIRGINIA TO THE MID 80S IN THE PIEDMONT. THE FRONTAL
BOUNDARY CONTINUES TO PUSH SOUTH ACROSS THE SOUTHEAST STATES ON
WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT MOVING SLOWLY SOUTHWARD THROUGH THE CENTRAL
APPALACHIANS WILL GRADUALLY APPROACH THE REGION THIS EVENING AND
LIKELY STALL ACROSS VA TONIGHT. THIS WILL RESULT IN NUMEROUS
SHOWERS AND SCATTERED STRONG TO SEVERE THUNDERSTORMS INTO THIS
EVENING. AS THE FRONT SINKS INTO THE REGION TONIGHT...RAIN WILL
BECOME MORE STEADY...THOUGH THERE WILL STILL BE A POTENTIAL FOR
HEAVIER SHOWERS AND THUNDERSTORMS. CIGS ARE EXPECTED TO DROP TO
IFR FOR ALL LOCATIONS THAT THE FRONT WILL MOVE THROUGH TONIGHT-
THAT INCLUDES LWB...ROA AND LYH. BLF AND DAN NEAR THE FRONT WILL
LIKELY DROP TO LOW MVFR. THE IFR TO MVFR CONDITIONS WILL CONTINUE
INTO THE DAY THURSDAY.

THE FRONT WILL BE NEAR THE VA/NC BORDER THURSDAY MORNING...AND
REMAIN NEARLY STATIONARY UNTIL FRIDAY...WHEN IT FINALLY SHIFTS
SOUTH OF THE REGION. IFR CONDITIONS ARE LIKELY THURSDAY
NIGHT...AND THEN WILL ONLY GRADUALLY IMPROVE THROUGH THE DAY
FRIDAY. CONDITIONS MAY BE VERY SLOW TO IMPROVE UNTIL THE FRONT
PUSHES OUT OF THE CAROLINAS ON FRIDAY NIGHT.

WEAK HIGH PRESSURE BUILDS INTO THE REGION FRIDAY NIGHT INTO
SATURDAY...WITH DRIER AND SLIGHTLY COOLER AIR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ007-
     009>020-022>024-034-035-045>047.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...WP
LONG TERM...KK
AVIATION...AMS/JJ
CLIMATE...
Hazardous weather outlook, Jun 3, 11:39 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT WED JUN 3 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1239 PM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM EARLY THIS
AFTERNOON THROUGH LATE THIS EVENING. THE PRIMARY THREATS FROM ANY
STORMS THAT DO BECOME SEVERE ARE DAMAGING WINDS AND LARGE HAIL.
VERY HEAVY RAIN IS ALSO LIKELY...WHICH COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN WILL STILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE THREAT
OF FLOODING OF SMALL STREAMS AND CREEKS WILL CONTINUE TO INCREASE
THROUGH THURSDAY NIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 3, 7:33 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 AM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     4 SW RONCEVERTE         37.71N 80.51W
06/02/2009                   GREENBRIER         WV   LAW ENFORCEMENT

            GREENBRIER COUNTY DISPATCH REPORTED TREES DOWN ACROSS
            MOORE ROAD.

&&

PHYSELL
Special weather statement, Jun 3, 11:26 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT WED JUN 3 2009

NCZ001-018-019-031730-
ASHE NC-WATAUGA NC-WILKES NC-
1226 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 1225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF DEEP GAP...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RUTHERWOOD AROUND 1245 PM...DEEP GAP AROUND
115 PM AND CASCADE FALLS AROUND 130 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3609 8150 3609 8152 3611 8155 3611 8157
      3617 8173 3637 8144 3624 8124 3608 8147

EXPERIMENTAL

SK
Local storm report, Jun 3, 12:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             8 ENE ROCKY MOUNT       37.04N 79.75W
06/03/2009  M1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

            HAIL ENDED 1350E

&&

MARCC
Local storm report, Jun 3, 1:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 E ROCKY MOUNT         37.00N 79.76W
06/03/2009  M0.88 INCH       FRANKLIN           VA   TRAINED SPOTTER

            FELL FROM 150PM TO 205PM

&&

MARCC
Special weather statement, Jun 3, 1:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT WED JUN 3 2009

VAZ023-034-031930-
BEDFORD VA-BOTETOURT VA-
223 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LAYMANTOWN AROUND 230 PM...NACE AROUND 235
PM...BLUE RIDGE AROUND 240 PM...LITHIA AROUND 300 PM...BUCHANAN
AROUND 320 PM AND PEAKS OF OTTER RECREATION AREA AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3757 7957 3734 7954 3734 7990 3736 7995
      3748 7996 3758 7957

EXPERIMENTAL

SK

The radar

The Greer radar (KGSP), 146 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Watauga

When
June 3, 1:30 PM EST
Where
Watauga County, 2 mi S of Foscoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.141, -81.770

Thunderstorm Wind, Surry

When
June 3, 1:41 PM EST
Where
Surry County, 2 mi W of Dobson
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.400, -80.756

Two trees were reported blown down by thunderstorm winds.

Thunderstorm Wind, Wilkes

When
June 3, 2:30 PM EST
Where
Wilkes County, 0.95 mi ENE of Knotville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.223, -81.063

Trees were blown down across Highway 268.

Thunderstorm Wind, Stokes

When
June 3, 2:48 PM EST
Where
Stokes County, 0.9 mi SSE of Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.409, -80.212

A large tree down was knocked down by thunderstorm winds and blocked a road.

Thunderstorm Wind, Stokes

When
June 3, 2:55 PM EST
Where
Stokes County, Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.420, -80.220

A large tree was blown down by thunderstorm winds and blocked a road.

Hail, Yadkin

When
June 3, 3:15 PM EST
Where
Yadkin County, 4 mi NW of Lone Hickory
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.111, -80.771

Hail, Ashe

When
June 3, 3:50 PM EST to 3:55 PM EST
Where
Ashe County, 1 mi W of Flatwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.550, -81.648

Thunderstorm Wind, Caswell

When
June 3, 4:09 PM EST
Where
Caswell County, 2 mi S of Camp Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.271, -79.500

One tree was blown down on Pinnix Rd.

Thunderstorm Wind, Caswell

When
June 3, 4:10 PM EST
Where
Caswell County, 1 mi SSE of Camp Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.287, -79.493

One tree was blown down by thunderstorm winds on Shaw Rd.

Hail, Caswell

When
June 3, 4:15 PM EST
Where
Caswell County, Yanceyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.400, -79.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182359, 182334, 182338, 182335, 182341, 182339, 182354, 182343, 182346, 182348.